Skip to main content
Patient Care

Quality Corner: Handling Combative Patients

NULL
NULL

While doing retrospective review of some patient care reports a while back, I noticed two cases of combative patients being transported without appropriate control. Reviewing events such as this, objectively and remotely from the chaos of the moment, many times helps brings critical issues into focus. In both of our cases, it was frightening to consider the danger of transporting a combative, out-of -control patient in the back of a moving ambulance with only a sole provider to manage him while the other crew member drove.

A Great Risk

Combative patients present unique management challenges and one of the greatest potential life threats the EMS provider will encounter. Many causes can result in patients being combative. Some of the most common are:

  • Hypoxia
  • Hypoglycemia
  • Head injury
  • Psychiatric disorder
  • Substance abuse
  • Antisocial behavior.

Most patients who initially present as uncooperative or combative can be reasoned with and calmed down, because most non-pathological causes of combative behavior are incident- or person-related and do not extend to EMS personnel or law enforcement. Once removed from their volatile environment, most people will cooperate.

Reversible Causes

Reversible causes of combative behavior such as hypoxia and hypoglycemia should be considered, identified and corrected as soon as possible. A small subset of combative patients will, however, not be able to be reasoned or bargained with and will instead remain combative. They’re typically easy to pick out based on their erratic, aggressive, threatening behavior. Once the persistent combative patient is identified, as well as any time restraint of any type is deemed necessary, be sure to summon law enforcement, if it’s not already on scene. If there is any doubt in your mind as to whether a patient may be a risk, trust your instincts and err on the side of caution, even to the extent of backing off and waiting for police assistance. Many times we can sense danger even if we cannot clearly discern why. Never ignore your instincts when it comes to safety.

Excited Delirium

The most extreme form of aggressive/combative behavior due to a pathological cause is called excited or agitated delirium. Although some legal controversy still exists, both the American College of Emergency Physicians and National Association of Medical Examiners officially recognize excited delirium as a legitimate medical syndrome.

Excited delirium is the medical term given to patients who present in a hyperdynamic, agitated and delirious state. This is most frequently due to substance abuse involving stimulants or hallucinogenic drugs such as cocaine, amphetamines, methamphetamine and PCP. But excited delirium may also be seen in certain psychiatric patients who abruptly cease taking their medication.

Common signs and symptoms of excited delirium include:

  • Bizarre, aggressive, violent behavior
  • Paranoia
  • Panic
  • Fear
  • Irrational, incoherent or very rapid speech
  • Attraction to and aggressive behavior toward glass or mirrors
  • Superhuman strength
  • Imperviousness to pain
  • Tachycardia
  • Hypertension
  • Hyperthermia.

Excited delirium patients will present with obviously bizarre behavior such as running around naked in a desperate attempt to cool themselves down. They will typically be screaming or speaking very fast or incoherently. If understandable at all, their speech may hint of hallucinations or disorientation to their surroundings. Many times, by the time EMS arrives, several police officers will be struggling to restrain such patients, even patients who are small in stature. Officers will frequently note that these patients seem oblivious to pain, including showing little if any response to being Tased. While touching the excited delirium patient, you may notice their skin feels hot. If you can palpate a quick radial pulse, it may be bonding and obviously tachycardic.

Physical and Chemical Restraint

Regardless of the underlying cause, all combative/out-of-control patients must be safely restrained either physically or chemically prior to being transported by ambulance. Generally, the quicker a combative patient is brought under control, the better for their safety and the safety of rescuers, law enforcement and everyone else in proximity.

For patients who are combative but do not appear to be extremely so due to excited delirium, physical restraints will most likely be sufficient. But if a patient presents with more than one of the above-listed characteristics of excited delirium, chemical restraint may also be necessary. While it initially may be necessary to subdue the combative patient facedown, they should never remain facedown or hog-tied, as this may cause positional asphyxia.

Sudden cardiac arrest suffered by excited delirium patients is typically due to rhadomyolysis as a result of muscles breaking down from exceeding their physical capacity. As muscle breaks down, potassium and lactic acid flood the bloodstream until cardiotoxic levels are reached. The heart, already irritable from the extreme stress of the body’s hyperdynamic state, will typically go into ventricular fibrillation, although other dysrhythmias are possible. Most excited delirium patients who suffer cardiac arrest will not be successfully resuscitated. Therefore, the best opportunity to save these patients is early recognition and sedation before they suffer cardiac arrest. Sedation with benzodiazepines is the treatment of choice. Studies have shown that even if the excited delirium patient is fighting against nothing but passive restraints, they will still likely suffer enough muscle breakdown to put them at risk for sudden cardiac death.

Some excited delirium patients may be aware of being in overdrive. So as with all patients, it may be of benefit to talk to them and let them know you’re going to help them. You might mention you know they feel out of control. If you believe the underlying cause to be substance abuse, you can point out that it’s the drug that’s making them feel this way, and tell them you’ll give them something to calm them down. In about 25% of the cases of excited delirium I’ve reviewed, the EMS provider specifically documented that the patient had some cognizance and responded positively to verbal communication during sedation attempts.

The Art of Sedation

Although IV administration of benzodiazepines is preferable and provides the quickest results, in most cases obtaining IV access will be too difficult and dangerous with combative patients. Other options include intramuscular injection and intranasal administration. Another interesting lesson learned from my retrospective reviews is that IN-administered drugs appear to be effective less than 50% of the time. This is most likely due to either ineffective administration or mucus barriers in the nasopharynx preventing absorption. Thus, IM injection is probably the safest and most reliable route. It will also be easier to keep the syringe out of the view of the patient with an IM injection, which may be administered in the arm, buttock or anterior or lateral thigh. Conversely, in cases of IN administration, you will have to bring the syringe right into the patient’s field of vision.

Monitoring and Transport

After effective sedation, apply physical restraints to the patient for transport. Soft restraints are ideal. Apply the cardiac monitor as soon as possible. Also check patients’ blood glucose levels, since it’s not uncommon for excited delirium patients to be hypoglycemic. Start an IV at the earliest practical time, and if the patient is hyperthermic, cool them with a cool IV fluid bolus (500–1,000 cc’s) and ice packs to the axilla and groin, if possible. Reassess the patient frequently and transport them to the closest ER. If the excited delirium patient suffers cardiac arrest, it is safe to assume the arrest is secondary to at least some degree of rhabdomyolysis. Consider early administration of calcium chloride and sodium bicarbonate.

Joe Hayes, NREMT-P, is deputy chief of the Bucks County Rescue Squad in Bristol, PA, and a staff medic at Central Bucks Ambulance in Doylestown. He is the quality improvement coordinator for both agencies and has 30 years’ experience in EMS.

Back to Top